Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 271, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Aug 1, 2012, 6:18 PM EDT for McMinn County, Monroe County, Tennessee. It was in force for 27 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 1, 2012, 6:18 PM EDT (22:18 UTC)
- Expired
- Aug 1, 2012, 6:45 PM EDT
- In force
- 27 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties McMinn County, TN, Monroe County, TN
The radar
The Knoxville radar (KMRX), 133 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 6:25 PM EDT | HAIL 1 | Englewood, TN | |
| Aug 1, 6:40 PM EDT | HAIL 1 | Etowah, TN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 1, 3:40 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.3 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1698 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 1123 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
100
WUUS54 KMRX 012218
SVRMRX
TNC107-123-012245-
/O.NEW.KMRX.SV.W.0271.120801T2218Z-120801T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
618 PM EDT WED AUG 1 2012
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MCMINN COUNTY IN EAST TENNESSEE...
MONROE COUNTY IN EAST TENNESSEE...
* UNTIL 645 PM EDT
* AT 618 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
EAST OF ATHENS...AND MOVING SOUTHEAST AT 20 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
ETOWAH...ENGLEWOOD...MOUNT VERNON...BULLET CREEK...TELLICO
PLAINS...AND NIOTA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
WEDNESDAY EVENING FOR CENTRAL TENNESSEE AND SOUTHWEST VIRGINIA.
&&
LAT...LON 3528 8448 3526 8452 3527 8459 3552 8462
3558 8449 3533 8416 3526 8443
TIME...MOT...LOC 2218Z 336DEG 17KT 3547 8450
$$
AMP.231 follow-up statement
556
WWUS54 KMRX 012232
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
632 PM EDT WED AUG 1 2012
TNC107-123-012245-
/O.CON.KMRX.SV.W.0271.000000T0000Z-120801T2245Z/
MCMINN TN-MONROE TN-
632 PM EDT WED AUG 1 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR MONROE AND MCMINN COUNTIES...
AT 632 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR ENGLEWOOD...OR 8 MILES EAST OF ATHENS...MOVING SOUTHEAST
AT 20 MPH.
LOCATIONS IN THE WARNING INCLUDE...
ETOWAH...MOUNT VERNON...BULLET CREEK AND ENGLEWOOD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM! IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
WEDNESDAY EVENING FOR CENTRAL TENNESSEE AND SOUTHWEST VIRGINIA.
&&
LAT...LON 3528 8448 3527 8454 3527 8459 3545 8461
3550 8439 3533 8416 3526 8443
TIME...MOT...LOC 2232Z 336DEG 17KT 3541 8447
$$
AMP.23What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:10 PM EDT, 3 hours 8 minutes earlier.
Area forecast discussion, Aug 1, 3:10 PM EDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 310 PM EDT WED AUG 1 2012 .SHORT TERM (TONIGHT AND THURSDAY)...AIRMASS REMAINS MOIST AND HAS DESTABILIZED...ESPECIALLY ACROSS MIDDLE AND SE TN THIS AFTERNOON. DIURNALLY DRIVEN CONVECTION UNDERWAY AND WILL CONTINUE INTO THE EVENING HOURS. WEAK MID LEVEL SHORT WAVE WILL AID IN DEVELOPMENT OF STORMS AS IT MOVE SE THROUGH THE AREA THIS EVENING. SMALL HAIL AND STRONG GUSTY WINDS WILL BE THE MAIN THREAT. PATCHY OVERNIGHT VALLEY FOG EXPECTED. AIRMASS DRIES OUT SOME TONIGHT AND THURSDAY IN WAKE OF SHORT WAVE. CONVECTION WILL BE ISOLATED AND MAINLY ACROSS THE SMOKIES THURSDAY. LOW LEVEL THICKNESS VALUES RISE SOME ON THU...ESPECIALLY ACROSS SE TN. NAM MOS APPEARS TOO AGGRESSIVE WITH 100F AT CHA AND WENT WITH A BLEND BETWEEN GFS AND NAM WHICH IS CLOSE TO 01/00Z ECMWF. .LONG TERM (TOMORROW NIGHT THROUGH WEDNESDAY NIGHT)...AN UPPER-RIDGE SITUATED ACROSS THE SOUTHERN PLAINS WILL GRADUALLY FLATTEN LATE THIS WEEK AND NUDGE EASTWARD...PROMOTING SOME WARMER TEMPERATURES FOR FRIDAY AS THE MERCURY SHOULD CLIMB INTO THE LOWER 90S IN MANY AREAS. HOWEVER...GIVEN THE MOIST BOUNDARY LAYER AND A WEAK SHORTWAVE PASSING THROUGH THE OHIO VALLEY...SOME FAIRLY REASONABLE CHANCES FOR SCATTERED STORMS WILL EXIST DURING THE AFTERNOON AND EVENING. SOME ADDITIONAL DECENT THUNDER CHANCES WILL EXIST THIS WEEKEND INTO EARLY NEXT WEEK AS THE AFOREMENTIONED RIDGE MOVES BACK TO THE WEST...AND A STRONG UPPER LEVEL STORM SYSTEM ACROSS THE GREAT LAKES PUSHES A FRONT TOWARD THE AREA SATURDAY EVENING INTO SUNDAY. THIS WILL RESULT IN THE BEST CHANCES FOR STORMS IN THE PERIOD SUNDAY INTO MONDAY AS THIS LOW PRESSURE SYSTEM MOVES ACROSS THE EASTERN CONUS. HEADING INTO THE MIDDLE OF NEXT WEEK...DRIER CONDITIONS ARE EXPECTED AS ZONAL FLOW RETURNS AND THE RIDGE BUILDS BACK INTO THE REGION. SOME LOW-END MENTIONABLE POPS WERE STILL REQUIRED GIVEN THE POTENTIAL FOR DIURNAL CONVECTION IN THE MOIST BOUNDARY LAYER. HIGHS LOOK TO INCREASE FROM THE UPPER 80S EARLY IN THE WEEK TO THE LOW TO PERHAPS MID 90S IN SOME SPOTS BY THE END OF THE PERIOD. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 72 97 74 91 73 / 40 10 20 50 40 KNOXVILLE MCGHEE TYSON AIRPORT, TN 69 94 71 93 73 / 20 10 10 50 40 OAK RIDGE, TN 69 95 70 92 72 / 20 10 10 50 40 TRI CITIES AIRPORT, TN 64 91 63 90 68 / 20 10 10 30 40 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && SON/AMP
Hazardous weather outlook, Aug 1, 4:20 AM EDT, 13 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 420 AM EDT WED AUG 1 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-021000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 420 AM EDT WED AUG 1 2012 /320 AM CDT WED AUG 1 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Aug 1, 5:53 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 553 PM EDT WED AUG 1 2012 TNZ085-086-012215- MCMINN TN-NORTHWEST MONROE TN- 553 PM EDT WED AUG 1 2012 ...SIGNIFICANT WEATHER ADVISORY FOR MONROE AND MCMINN COUNTIES UNTIL 615 PM EDT... AT 552 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES WEST OF SWEETWATER...MOVING SOUTHEAST AT 20 MPH. SMALL HAIL AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... SWEETWATER...MADISONVILLE...MURRAY STORE...NIOTA AND ENGLEWOOD. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN! AMP.23
Special weather statement, Aug 1, 6:01 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 601 PM EDT WED AUG 1 2012 TNZ101-102-012230- EAST POLK TN-WEST POLK TN- 601 PM EDT WED AUG 1 2012 ...SIGNIFICANT WEATHER ADVISORY FOR POLK COUNTY UNTIL 630 PM EDT... AT 600 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTH OF BENTON...MOVING SOUTHEAST AT 15 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...PARKSVILLE...BIG FROG MOUNTAIN AND COPPERHILL. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN! AMP.23
Local storm report, Aug 1, 6:02 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
602 PM EDT WED AUG 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 6 WSW BEAN STATION 36.31N 83.38W
08/01/2012 E1.00 INCH GRAINGER TN TRAINED SPOTTER
&&Local storm report, Aug 1, 6:12 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
612 PM EDT WED AUG 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG RUTLEDGE 36.27N 83.52W
08/01/2012 GRAINGER TN TRAINED SPOTTER
SEVERAL LIMBS AND SMALL TREES DOWN.
&&
JWINTONSpecial weather statement, Aug 1, 6:12 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 612 PM EDT WED AUG 1 2012 TNZ085-086-012245- MCMINN TN-NORTHWEST MONROE TN- 612 PM EDT WED AUG 1 2012 ...SIGNIFICANT WEATHER ADVISORY FOR MONROE AND MCMINN COUNTIES UNTIL 645 PM EDT... AT 612 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTH OF SWEETWATER...MOVING SOUTHEAST AT 15 MPH. SMALL HAIL AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ENGLEWOOD...MOUNT VERNON AND NIOTA. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN! AMP.23
Special weather statement, Aug 1, 6:13 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 613 PM EDT WED AUG 1 2012 VAZ001-002-005-012300- LEE VA-SCOTT VA-WISE VA- 613 PM EDT WED AUG 1 2012 ...SIGNIFICANT WEATHER ADVISORY FOR LEE...CITY OF NORTON...WISE AND SCOTT COUNTIES UNTIL 700 PM EDT... AT 609 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES EAST OF LYNCH...OR 8 MILES SOUTH OF WHITESBURG...MOVING EAST AT 20 MPH. PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...NORTON...WISE... PARDEE...POUND AND COEBURN. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 8:12 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton | 48 min |
| Jul 31, 8:19 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Grainger, Greene, Jefferson, Knox, Sevier and 1 more | 26 min |
| Jul 31, 8:46 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Cocke, Knox, Sevier | 29 min |
| Jul 31, 9:13 PM EDT | Severe Thunderstorm Warning | MRX | Polk | 47 min |
| Jul 31, 10:15 PM EDT | Severe Thunderstorm Warning | MRX | McMinn, Monroe, Polk | 60 min |
| Jul 31, 11:14 PM EDT | Severe Thunderstorm Warning | MRX | Monroe, Polk | 61 min |
| Aug 1, 3:25 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Knox | 35 min |
| Aug 1, 3:31 PM EDT | Severe Thunderstorm Warning | MRX | Roane | 29 min |
| Aug 1, 4:01 PM EDT | Severe Thunderstorm Warning | MRX | Loudon, Monroe, Roane | 29 min |
| Aug 1, 4:07 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Knox, Loudon | 23 min |
| Aug 1, 4:20 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Hancock | 25 min |
| Aug 1, 4:27 PM EDT | Severe Thunderstorm Warning | MRX | Loudon, McMinn, Meigs, Monroe, Roane | 33 min |
| Aug 1, 4:29 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Loudon, Monroe | 31 min |
| Aug 1, 5:00 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Knox, Loudon, Morgan, Roane | 30 min |
| Aug 1, 5:04 PM EDT | Severe Thunderstorm Warning | MRX | Grainger, Jefferson, Knox, Sevier, Union | 41 min |
| Aug 1, 5:56 PM EDT | Severe Thunderstorm Warning | MRX | Grainger, Hamblen, Jefferson | 34 min |
| Aug 1, 6:08 PM EDT | Areal Flood Advisory | MRX | Knox | 112 min |
| Aug 1, 6:16 PM EDT | Severe Thunderstorm Warning | MRX | Grainger, Union | 29 min |
| Aug 1, 6:37 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Hamblen, Jefferson | 23 min |
| Aug 1, 6:44 PM EDT | Severe Thunderstorm Warning | MRX | McMinn, Monroe, Polk | 31 min |
| Aug 1, 6:49 PM EDT | Areal Flood Advisory | MRX | Polk | 116 min |
| Aug 1, 6:54 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Grainger, Hancock, Hawkins | 36 min |
| Aug 1, 7:50 PM EDT | Severe Thunderstorm Warning | MRX | McMinn, Meigs | 25 min |
| Aug 1, 7:52 PM EDT | Severe Thunderstorm Warning | MRX | Hancock, Hawkins | 23 min |
| Aug 1, 7:54 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, McMinn, Polk | 36 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.